Alert archive / Michigan / Special Weather Statements in 2020

Special Weather Statement, NWS Northern Indiana

November 10, 2020LaGrange County, Indiana; Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this special weather statement at Nov 10, 2020, 10:13 PM EST for LaGrange County, Indiana; Branch County, Saint Joseph County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 10, 2020, 10:13 PM EST (03:13 UTC)
Expired
Nov 10, 2020, 11:00 PM EST
In force
47 min
Issued by
NWS Northern Indiana

Counties LaGrange County, IN, Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 44 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

701 
WWUS83 KIWX 110313
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
1013 PM EST Tue Nov 10 2020

INZ005>008-MIZ079-080-110400-
Lagrange-Noble-Steuben-Elkhart-Branch-St. Joseph-
1013 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN...
EASTERN ELKHART...NORTHWESTERN NOBLE...LAGRANGE...ST. JOSEPH AND
BRANCH COUNTIES...

At 1012 PM EST, radar indicated strong thunderstorms were located
along a line extending from Vicksburg to near New Paris. Movement was
east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Goshen, Sturgis, Coldwater, Three Rivers, Ligonier, Lagrange,
Middlebury, Bronson, Constantine, Union City, White Pigeon,
Centreville, Rome City, Colon, Topeka, Millersburg, New Paris,
Benton, Nottawa and Girard.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 343 and 351, and
between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 102 and 143.

&&

LAT...LON 4155 8506 4143 8581 4144 8588 4207 8568
      4207 8487
TIME...MOT...LOC 0312Z 250DEG 37KT 4213 8557 4150 8579 

$$

HAIL...0.25
WIND...40MPH

CR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Nov 10, 6:28 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Nov 10, 6:28 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
628 PM EST Tue Nov 10 2020

.SYNOPSIS...
Issued at 323 PM EST Tue Nov 10 2020

South winds will continue to increase into this evening ahead of a
strong cold front. South to southwest winds of 20 to 30 mph with
gusts to 40 to 45 mph are possible. Showers and isolated
thunderstorms will increase later this evening as the cold front
approaches. A few of the showers may produce wind gusts in excess of
50 mph. Rain showers will diminish from west to east overnight as
the cold front moves through, with a transition to mainly dry
conditions with seasonable temperatures through Friday.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 323 PM EST Tue Nov 10 2020

Vigorous upper level short wave across eastern Nebraska is beginning
to acquire negative tilt as it lifts northeast into western Iowa
this afternoon. Steady uptick in linear convective activity past
several hours as this short wave kicks out to the northeast. RAP
mesoanalysis indicates a narrow axis of 1000+ J/kg sfc based CAPE
immediately ahead of the surface front. The line has taken on QLCS
characteristics over past few hours. Expecting strongest
convection in this line to migrate northeast coincident with
stronger upstream forcing lifting to the northeast. Still
expecting some diminishment in strength of this line as it enters
local area, although still some concern for brief window of
surface/near surface based instability across NW Indiana early
this evening. Even with weak sfc/near sfc based instability,
robust and strengthening shear profiles (50 knots effective
shear) may be enough for isolated severe potential to affect areas
across western third of the forecast area this evening. Main risk
would be isolated damaging winds although cannot completely rule
out brief tornado given magnitudes of 0-3km line normal shear
around 30 knots. Isolated severe threat should be mainly in the
00Z-05Z window. A few rain showers may persist behind the front
overnight, as lagging low level frontal zone and low level
moisture gradient slows its eastward progression in response to
stronger mid/upper level forcing lifting northeast across the
northern Great Lakes.

In addition to the convective potential this evening, wind gusts
will be the other big concern. Decent mixing ahead of the front has
allowed for some 35 mph gusts across the area past few hours and
expecting continued magnitude of these gusts remainder of the
afternoon, possibly increasing into the 40 to 45 mph across the
west. Some brief potential of 40 to 45 mph gusts may also exist with
frontal passage in the 02Z-05Z period as fairly strong pressure rise
surge builds across the southern Great Lakes. Given track of above
forcing, most preferred location for higher end gusts of 45+ mph
still appears to be across NW half of the area, although any
location across N IN/S Lower MI/NW Ohio may be susceptible to these
gusts with any showers mixing winds to the sfc. Will maintain
current wind advisory headline as is, although this may need to be
expanded southward and will continue to monitor observational
trends.

Winds diminish late tonight into early Wednesday with decreasing
clouds and more seasonable conditions setting up.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 323 PM EST Tue Nov 10 2020

Upper flow deamplifies somewhat for Thursday as next Pacific
trough approaches. This short wave will be moisture starved and
will keep dry conditions going through Thursday night. Pattern
remains very progressive into Friday/Saturday with indications in
medium range models of next Pacific wave drawing up more
appreciable low level moisture by Saturday. Have maintained mid-
range chance PoPs for this period. Otherwise, precip chances look
minimal after the weekend with upper ridging building once again
across western CONUS.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 619 PM EST Tue Nov 10 2020

Dwindling instability through the late evening, though upstream
line appears sufficiently organized and with high bulk deep layer
shear had timed the line of storms into the KSBN region starting
around 02 UTC. Anticipate further decay as line approaches KFWA
with shra arrival around 04 UTC. Ramped low level flow/gusts
remain significant in advance of the convective line this evening.
Large scale subsidence behind cold frontal passage with
lessening/veering gradient winds as Plains ridge edges into
southwest portion of Upper Great Lakes by the end of the forecast
period.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory until 1 AM EST /midnight CST/ Wednesday for
     INZ003>009-012>016.

MI...Wind Advisory until 1 AM EST Wednesday for MIZ077>081.

OH...NONE.
LM...Gale Warning until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Marsili
SHORT TERM...Marsili
LONG TERM...Marsili
AVIATION...Murphy

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 10, 3:57 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
357 PM EST Tue Nov 10 2020

INZ003>009-012>016-MIZ077>081-112100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Berrien-Cass MI-St. Joseph MI-
Branch-Hillsdale-
357 PM EST Tue Nov 10 2020 /257 PM CST Tue Nov 10 2020/

...WIND ADVISORY IN EFFECT UNTIL 1 AM EST /MIDNIGHT CST/ WEDNESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

A line of showers with embedded thunderstorms is expected to move
across the area this evening. An isolated strong to severe storm is
possible, mainly west of Interstate 69. The main threat would be
isolated damaging wind gusts. Confidence in severe weather is low.

In addition, south to southwest wind gusts to 45 mph are possible
through this evening outside of any showers or storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured wind gusts over 50 mph
and any wind damage.

INZ017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-025-
112100-
Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-
Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
357 PM EST Tue Nov 10 2020

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

A line of showers and isolated thunderstorms is expected to move
across the area late this evening into the early overnight. An
isolated strong to severe thunderstorm is possible this evening,
mainly west of Interstate 69. The main threat would be isolated
damaging wind gusts, but confidence in severe weather is low.

Even outside of showers and storms, wind gusts to 40 mph are
possible through this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any measured wind gusts over 50 mph
and any wind damage.

LMZ043-046-112100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
357 PM EST Tue Nov 10 2020

...GALE WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

An isolated thunderstorm is possible this evening. Wind gusts in
excess of 40 knots are possible w

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Conditions hazardous to small craft are possible Wednesday morning
and again early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 10, 8:39 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Northern Indiana
839 PM EST Tue Nov 10 2020

INZ003-012>015-020-022-110230-
La Porte-Cass-White-Marshall-Fulton-Starke-Pulaski-
839 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE...PULASKI...
NORTHWESTERN FULTON...NORTHWESTERN CASS...STARKE...SOUTHWESTERN
MARSHALL AND SOUTHWESTERN LA PORTE COUNTIES...

At 839 PM EST/739 PM CST/, radar indicated strong thunderstorms were
located along a line extending from La Crosse to near Remington.
Movement was east at 35 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Monticello, Knox, Winamac, Monon, North Judson, Brookston, Culver,
Wolcott, Francesville, Royal Center, Medaryville, La Crosse, Pulaski,
Oak Grove, Ripley, Reynolds, Chalmers, Burnettsville, Monterey and
Lomax.

This includes Interstate 65 between mile markers 185 and 198.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4139 8693 4133 8631 4074 8653 4074 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4056 8709
TIME...MOT...LOC 0139Z 287DEG 31KT 4131 8690 4069 8714

HAIL...0.25
WIND...50MPH

CR
Special weather statement, Nov 10, 9:23 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Northern Indiana
923 PM EST Tue Nov 10 2020

INZ013>016-020-022-023-110300-
Miami-Kosciusko-Cass-White-Marshall-Fulton-Pulaski-
923 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL WHITE...
EASTERN PULASKI...FULTON...WESTERN KOSCIUSKO...CASS...WESTERN MIAMI
AND MARSHALL COUNTIES...

At 923 PM EST, radar indicated strong thunderstorms were located
along a line extending from near Plymouth to Delphi. Movement was
east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Logansport, Warsaw, Peru, Plymouth, Rochester, Grissom Afb, Bourbon,
Argos, Milford, Culver, Akron, Walton, Mentone, Bunker Hill, Royal
Center, Mexico, Lincoln, Wells, Walnut and Tippecanoe.

&&

LAT...LON 4056 8637 4069 8637 4069 8652 4074 8653
      4074 8666 4117 8649 4117 8647 4123 8647
      4143 8639 4143 8582 4056 8612
TIME...MOT...LOC 0223Z 260DEG 35KT 4137 8639 4060 8669

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Nov 10, 9:28 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Northern Indiana
928 PM EST Tue Nov 10 2020

INZ004>006-014-016-MIZ078-079-110315-
Lagrange-Kosciusko-St. Joseph-Marshall-Elkhart-St. Joseph-Cass-
928 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ELKHART...EASTERN ST.
JOSEPH...NORTHERN KOSCIUSKO...WESTERN LAGRANGE...NORTHERN MARSHALL...
CASS AND WESTERN ST. JOSEPH COUNTIES...

At 927 PM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles west of Decatur to near Plymouth.
Movement was east at 40 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Niles, Three Rivers,
Nappanee, Dowagiac, Bremen, Georgetown, Syracuse, Gulivoire Park,
Granger, Dunlap, Simonton Lake, Middlebury, Osceola, Constantine,
Cassopolis and Wakarusa.

This includes Interstate 80 in Indiana between mile markers 75 and
113.

&&

LAT...LON 4207 8543 4140 8569 4140 8641 4176 8627
      4176 8623 4187 8623 4207 8615
TIME...MOT...LOC 0227Z 255DEG 35KT 4209 8610 4141 8635

HAIL...0.25
WIND...50MPH

CR
Local storm report, Nov 10, 9:47 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
947 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     3 WNW SOUTH BEND        41.70N 86.32W
11/10/2020  M52 MPH          ST. JOSEPH         IN   ASOS

&&
Local storm report, Nov 10, 10:06 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1006 PM EST TUE NOV 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 NNE PLYMOUTH          41.37N 86.30W
11/10/2020  M48 MPH          MARSHALL           IN   AWOS

            AWOS STATION KC65 PLYMOUTH SITE KC65.

&&

CM
Special weather statement, Nov 10, 10:13 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1013 PM EST Tue Nov 10 2020

INZ005>008-MIZ079-080-110400-
Lagrange-Noble-Steuben-Elkhart-Branch-St. Joseph-
1013 PM EST Tue Nov 10 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN...
EASTERN ELKHART...NORTHWESTERN NOBLE...LAGRANGE...ST. JOSEPH AND
BRANCH COUNTIES...

At 1012 PM EST, radar indicated strong thunderstorms were located
along a line extending from Vicksburg to near New Paris. Movement was
east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Goshen, Sturgis, Coldwater, Three Rivers, Ligonier, Lagrange,
Middlebury, Bronson, Constantine, Union City, White Pigeon,
Centreville, Rome City, Colon, Topeka, Millersburg, New Paris,
Benton, Nottawa and Girard.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 343 and 351, and
between mile markers 354 and 357.
 Interstate 69 in Michigan between mile markers 1 and 21.
 Interstate 80 in Indiana between mile markers 102 and 143.

&&

LAT...LON 4155 8506 4143 8581 4144 8588 4207 8568
      4207 8487
TIME...MOT...LOC 0312Z 250DEG 37KT 4213 8557 4150 8579

HAIL...0.25
WIND...40MPH

CR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 10, 7:48 PM ESTSpecial Weather StatementIWXPulaski, Starke, White57 min
Nov 10, 8:00 PM ESTSpecial Marine WarningIWX90 min
Nov 10, 8:01 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph44 min
Nov 10, 8:21 PM ESTSpecial Weather StatementIWXLaPorte24 min
Nov 10, 8:39 PM ESTSpecial Weather StatementIWXPulaski, Starke, White51 min
Nov 10, 8:42 PM ESTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke48 min
Nov 10, 9:23 PM ESTSpecial Weather StatementIWXCass, Fulton, Marshall37 min
Nov 10, 9:28 PM ESTSpecial Weather StatementIWXElkhart, Saint Joseph47 min
Nov 10, 10:55 PM ESTSpecial Weather StatementIWXSteuben50 min
Nov 11, 4:09 AM ESTSmall Craft AdvisoryIWX7 hr

Nearby

Special Weather Statements in Michigan, 2020Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.